Texas, 2020

Drought in Texas, February 1 to 10, 2020

February 1 to 10, 2020 · NWS BRO · 4 events in 4 counties and zones

Drought stress on ranchlands in Starr, Jim Hogg and Zapata County was maintained with minimal rainfall and mild to warm temperatures; Severe (D2) Drought areal coverage did not change significantly as rainfall favored the coastal counties of the Rio Grande Valley and King Ranch. Extreme Drought (D3) persisted across the western portion of Zapata County.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Drought stress on ranchlands in Starr, Jim Hogg and Zapata County was maintained with minimal rainfall and mild to warm temperatures; Severe (D2) Drought areal coverage did not change significantly as rainfall favored the coastal counties of the Rio Grande Valley and King Ranch. Extreme Drought (D3) persisted across the western portion of Zapata County. These conditions were maintained through February 10th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jan 31, 10:22 PM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Jan 31, 10:22 PM CST, 1 hour 38 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1022 PM CST Fri Jan 31 2020

.DISCUSSION...Updated for latest aviation discussion below.
&&

.AVIATION...The forthcoming suite of TAFs will reflect VFR
conditions through the next 24 hours. The passage of a feature in
the middle layers of the atmosphere will clear skies shortly after
sunrise tomorrow morning.
&&

.PREV DISCUSSION... /issued 512 PM CST Fri Jan 31 2020/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...MVFR to VFR conditions are expected through the next
24 hours. The passage of a feature in the middle layers of the
atmosphere around sunrise tomorrow will produce rapidly clearing
skies at that time.

PREV DISCUSSION... /issued 313 PM CST Fri Jan 31 2020/

SHORT TERM (Now through Saturday night): A 500mb trough continues
to move across the Central and Southern United States. Another
weaken embedded shortwave trough will dig southeastward across South
Texas overnight tonight, helping to reinforce the northerly flow at
the surface. Models are not impressed on rainfall potential tonight,
and the disturbance looks to open and become absorbed by the main
trough. Therefore, have kept rain chances low through the short term
period. Temperatures today have been below normal in the mid 60s for
most locations, and may only rise a degree or two as cloud cover
continues to dissipate. On Saturday, much drier air moves in as a
500mb ridge builds over the region. This will allow temperatures to
warm up into the 70s, making for a very pleasant day.

LONG TERM (Sunday through Friday): Mid-level ridging and surface
high pressure will continue shifting eastward over the central
Gulf of Mexico Sunday morning through the afternoon on Monday as
surface low pressure develops and deepens across the Central
Plains. Weak mid/upper-level flow will transition to southwest
flow by Sunday evening. Surface pressure gradient will tighten
Monday, increasing winds across Deep South Texas, especially along
the coast. A Wind Advisory may be needed for portions of Deep
South Texas through Monday evening. Additionally on Monday,
upper-level divergence from an approaching jet streak will
increase shower chances, but best dynamics and rain chances will
be north of the BRO CWFA. For now, increased PoPs slightly
(20-30%) for areas along and east of U.S. Highway 281/I-69C.

A deep and potent synoptic mid-level trough will continue to
progress eastward across the Rocky Mtns Monday night into Tuesday
morning. Its associated surface cold front will push southward
into Deep South Texas sometime mid-late Wednesday morning. Tuesday
could potentially be a very hot day across Deep South Texas as
southwest winds at 850mb turn southwesterly, allowing for
downsloping and compression ahead of the cold front. Highs on
Tuesday will range in the upper 80s to lower 90s, with warmest
temperatures out west. Timing of the cold front continues to be
modified as the long-range forecast models remain somewhat at odds
on the overall pattern. High pressure quickly builds in behind
the cold front as the mid-level trough axis shifts east of the
CWFA on Thursday morning. Northwest flow aloft and high pressure
across the western Gulf of Mexico will transpire on Friday,
resulting in beautiful, albeit still abnormally warm, weather.

MARINE (Now through Saturday night): Moderate northerly flow
continues across the lower Texas coastal waters with gusty winds
across the offshore waters, so small craft should exercise caution
the next few hours. As another weak upper-level disturbance moves
overhead, reinforced northerly flow will maintain moderate northerly
winds, especially across the Gulf waters. By Saturday afternoon and
Saturday night, high pressure will move overhead and allow winds to
diminish and seas to gradually subside.

Sunday through Wednesday: High pressure builds and heads east
into early next week as low pressure develops across the Plains,
increasing southerly flow Sunday into Monday. Small Craft Advisory
conditions are expected by Monday afternoon as winds and seas
increase and become hazardous. Winds diminish slightly Tuesday,
allowing seas to somewhat subside, before a cold front arrives
Wednesday morning or early afternoon, increasing winds and seas
again to Small Craft Advisories levels through Wednesday night.
&&

.BRO WATCHES/WARNINGS/ADVISORIES...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV
Hazardous weather outlook, Jan 31, 4:21 PM CST, 7 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
421 PM CST Fri Jan 31 2020

TXZ248>257-351-353-012230-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
421 PM CST Fri Jan 31 2020

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

An elevated risk of rip currents is possible at the beaches of
South Padre Island and at Boca Chica Beach Monday through
Thursday.

A Wind Advisory may be needed for portions of Deep South Texas
during Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-012230-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
421 PM CST Fri Jan 31 2020

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Small Craft Advisories are possible along the Lower Texas Coast
Monday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Brady

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Zapata

When
February 1, 12:00 AM CST to February 10, 11:59 PM CST
Where
Zapata forecast zone
Reported by
Drought Monitor
Coordinates
27.001, -99.169 (the zone’s center; the record gives no point)

A sliver of Extreme Drought (D3) persisted across western Zapata County, with the remainder of the County in Severe Drought (D2), through the 10th of February, as rain-free and low humidity conditions continued.

Drought, Starr

When
February 1, 12:00 AM CST to February 10, 11:59 PM CST
Where
Starr forecast zone
Reported by
Drought Monitor
Coordinates
26.562, -98.738 (the zone’s center; the record gives no point)

Severe (D2) Drought persisted across all but northeast and southwest Starr County through February 10th, due to a combination of little to no rainfall and dry conditions with warm days and cool nights.

Drought, Jim Hogg

When
February 1, 12:00 AM CST to February 10, 11:59 PM CST
Where
Jim Hogg forecast zone
Reported by
Drought Monitor
Coordinates
27.043, -98.697 (the zone’s center; the record gives no point)

Severe (D2) Drought persisted across western Jim Hogg County through February 10th, due to a combination of little to no rainfall and dry conditions with warm days and cool nights.

Drought, Southern Hidalgo County

When
February 1, 12:00 AM CST to February 10, 11:59 PM CST
Where
Southern Hidalgo County forecast zone
Reported by
Drought Monitor
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

Severe (D2) Drought persisted across a slice of southwestern Hidalgo County through February 10th, due to a combination of little to no rainfall and dry conditions with warm days and cool nights.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 878716, 878717, 878719, 878720.